Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 72, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 13, 2002, 3:10 PM EDT for Saginaw County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 3:10 PM EDT (19:10 UTC)
- Expired
- Aug 13, 2002, 4:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:30 PM EDT | Thunderstorm Wind 55 E | Saginaw, MI | Law enforcement reported several large trees and tree limbs blown down in thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS53 KDTX 131910 SVRDTX MIC145-132000- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 309 PM EDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAGINAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 400 PM EDT * AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF CHESANING...OR 14 MILES NORTH OF OWOSSO...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. CHARLES AT 320 PM EDT SHIELDS...BRIDGEPORT AT 340 PM EDT SAGINAW...BUENA VISTA AT 345 PM EDT CARROLLTON...FREELAND AT 350 PM EDT ZILWAUKEE AT 355 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4315 8439 4315 8409 4347 8379 4353 8412 BGM LS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:40 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 13, 11:40 AM EDT, 3 hours 30 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1140 AM EDT TUE AUG 13 2002 UPDATE FOCUS IS ON PRECIP/SEVERE WEATHER CHANCES FOR THIS AFTERNOON. LATE NIGHT/EARLY MORNING CONVECTION HAS ENDED...WITH THE CLOUD REMNANTS BEGINNING TO SHIFT EASTWARD. VIS SATELLITE SHOWS AN AREA OF CLEAR SKIES UPSTREAM AHEAD OF NEXT AREA OF CONVECTIVE DEBRIS. SHOULD SEE DECENT DESTABILIZATION GIVEN THIS INSOLATION AND WITH MOISTURE AVAILABLE AS SURFACE DEWPOINTS NEAR 70F. RUC/ETA LOOK TO BE UNDER-DONE FOR INSTABILITY...WITH MODIFIED DTX SOUNDING YIELDING UP TO 3000J/KG. COLD FRONT STILL BACK OVER WISCONSIN...BUT WITH LINGERING BOUNDARIES OVER THE CWA DUE TO MORNING OUTFLOWS/ DIFFERENTIAL HEATING. ALSO UPPER SUPPORT FOR STORMS AS VORT CENTER OVER ILLINOIS/INDIANA TRACKS INTO THE STATE LATE THIS AFTERNOON. EXPECT TO SEE THUNDERSTORMS DEVELOPING TOWARD MID/LATE AFTERNOON... AND CONTINUING THROUGH THE EVENING. WIND THE MAIN THREAT WITH HIGH FREEZING LEVELS...BUT STILL COULD SEE SOME HAIL WITH THE STRONGEST STORMS. .DTX...NONE BRAVENDER
In the hours before
Special weather statement, Aug 13, 11:11 AM EDT, 3 hours 59 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-140200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1111 AM EDT TUE AUG 13 2002 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST MICHIGAN. SOME OF THESE STORMS MAY BECOME SEVERE... WITH WIND GUSTS TO 70 MPH BEING THE PREDOMINATE HAZARD. DIME SIZED HAIL IS ALSO POSSIBLE. DISCUSSION... A WARM AND MOIST AIRMASS IS IN PLACE OVER LOWER MICHIGAN...AHEAD OF A COLD FRONT OVER WISCONSIN. WITH A FEW HOURS OF SUNSHINE EARLY THIS AFTERNOON...THE ATMOSPHERE WILL DESTABILIZE ENOUGH FOR ADDITIONAL THUNDERSTORMS TO DEVELOP ALONG OUTFLOW BOUNDARIES CREATED BY STORMS FROM EARLY THIS MORNING. CLOUD DEBRIS LEFT OVER FROM THE MORNING STORMS WILL LIMIT THE AMOUNT OF SUN WE SEE...WHICH WILL LIMIT THE AMOUNT OF INSTABILITY AVAILABLE TO THE AFTERNOON THUNDERSTORMS. HOWEVER...WITH UPPER-LEVEL SUPPORT AND A STRENGTHENING WIND...SEVERE THUNDERSTORMS ARE POSSIBLE. THUNDERSTORMS WILL DEVELOP BETWEEN 3 PM AND 6 PM THIS AFTERNOON NEAR US-23 FROM SAGINAW TO ANN ARBOR...AND REACH M-25 FROM HARBOR BEACH TO PORT HURON BETWEEN 5 PM AND 8 PM. STORMS MOVEMENT WILL BE TO THE NORTHEAST AT 30 MPH. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON. OUTLOOK FOR WEDNESDAY AND THURSDAY... THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY NIGHT. HOWEVER NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
Special weather statement, Aug 13, 2:10 PM EDT, 1 hour before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-132300- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 210 PM EDT TUE AUG 13 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 603 IS IN EFFECT UNTIL 700 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHEAST MICHIGAN. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS TO 70 MPH OR GREATER BEING THE PREDOMINANT HAZARD. HAIL IN EXCESS OF 1 INCH IN DIAMETER IS ALSO POSSIBLE. THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN ARE COVERED BY THE SEVERE THUNDERSTORM WATCH... BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE...SHIAWASSEE... MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE...HURON...TUSCOLA ...ST. CLAIR...WAYNE AND MONROE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:27 PM EDT | Special Marine Warning | DTX | 93 min | |
| Aug 13, 3:50 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 40 min |
| Aug 13, 5:55 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.